Indiana, 2019

Flash Flooding and Flooding in Indiana, June 15 to 16, 2019

June 15 to 16, 2019 · NWS ILN · 11 events in 3 counties and zones

Thunderstorms producing heavy rains developed on a stalled frontal boundary draped across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms producing heavy rains developed on a stalled frontal boundary draped across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 15, 11:15 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 15, 11:15 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1215 AM EDT Sun Jun 16 2019

.SYNOPSIS...
An oscillating frontal boundary will provide a focus for
showers and thunderstorms into early next week. The chance for
additional rain lingers throughout next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
MCS continues to move across the forecast area. Northern part of
this will clear the forecast area over the next several hours as
MCV heads east. However tail end of activity is becoming more
east-west, or east southeast-west northwest, oriented. This
will persist through the night and may even increase in
intensity later tonight as impulse moving across Illinois drops
into the area. The way this is lining up, the flash flood threat
appears to be greater from southeast Indiana across southern
Ohio. In addition, low level shear remains high and despite
limited instability, shallow super cellular structures continue
to come develop. Thus severe weather threat has not come to an
end.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
On Sunday, expect the showers and thunderstorms to develop
back across much of the fa as instability increases with the
heating of the day. Kept PoPs in the likely category.
Precipitation chances will linger into Sunday night.

Highs on Sunday will push into the upper 70s to lower 80s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
An active weather pattern is expected to continue through the long
term time frame.  Several systems will move into the region through
the week.  This will keep precipitation chances in the forecast
everyday from Monday through Friday.  Due to the several rounds of
showers and storms through the week, there will be the potential for
flooding concerns.  Will mention flooding potential in the HWO.  In
addition, there will also be a damaging with threat with some of
these storms.  At this point given some uncertainty with the severe
potential, will only mention on Monday for now in the HWO.

There will be very little day to day variation with temperatures.
High temperatures will generally be in the middle 70s to lower 80s
through the week and Low temperatures are expected to be in the
60s.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
Showers and embedded thunderstorms will move across the
terminals during the early part of the TAF period. This will
bring periods of IFR conditions. Showers may then continue well
into the night across southern Ohio which may continue to affect
the Cincinnati terminals. North of there expect prevailing
ceilings to fall to MVFR with some potential to get as low as
IFR. It appears that an additional round of showers will move
through after 12Z. After this clears, ceilings will gradually
lift and eventually become VFR.

OUTLOOK...Thunderstorms will be possible through Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 8 AM EDT Sunday for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>080.
KY...Flash Flood Watch until 8 AM EDT Sunday for KYZ091>093.
IN...Flash Flood Watch until 8 AM EDT Sunday for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...KC/Sites
NEAR TERM...
SHORT TERM...Sites
LONG TERM...Novak
AVIATION...
Hazardous weather outlook, Jun 15, 2:54 PM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
354 PM EDT Sat Jun 15 2019

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>072-074-077-162000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Hocking-Hamilton-
354 PM EDT Sat Jun 15 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additionally, a few isolated strong to severe storms will be possible
this evening through tonight, with gusty winds possible in the
strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional isolated strong to severe storms will be possible Sunday.

Several rounds of thunderstorms are expected through the week.  Due
to the repeated rounds of expected precipitation, there will be the
potential for flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ075-080-KYZ089>100-OHZ073-078>082-088-162000-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Clermont-Brown-Highland-
Adams-Pike-Scioto-
354 PM EDT Sat Jun 15 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

A few isolated strong to severe storms will be possible this evening
into tonight, with gusty winds and locally heavy rainfall being the
primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional isolated strong to severe storms will be possible Sunday
afternoon and evening and again on Monday afternoon and evening.

Several rounds of thunderstorms are expected through the week.  Due
to the repeated rounds of expected precipitation, there will be the
potential for flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 15, 9:15 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1015 PM EDT Sat Jun 15 2019

INZ073>075-160245-
Ripley IN-Ohio IN-Dearborn IN-
1015 PM EDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN RIPLEY AND
CENTRAL DEARBORN COUNTIES UNTIL 1045 PM EDT...

At 1015 PM EDT, radar indicated a strong thunderstorm near Dillsboro,
moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Lawrenceburg, Greendale, Aurora, Hidden Valley, Bright, Versailles,
Milan, Dillsboro, Moores Hill, Guilford, Wilmington, Manchester,
French, Hartford, Mount Sinai, Rexville, Cold Springs, Benham,
Farmers Retreat and Friendship.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3920 8482 3911 8482 3906 8490 3904 8489
      3899 8484 3895 8535 3910 8536
TIME...MOT...LOC 0215Z 262DEG 37KT 3905 8515

Franks
Special weather statement, Jun 15, 9:46 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1046 PM EDT Sat Jun 15 2019

INZ073>075-KYZ091-OHZ077-160315-
Ripley IN-Ohio IN-Dearborn IN-Boone KY-Hamilton OH-
1046 PM EDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN RIPLEY...
CENTRAL DEARBORN...NORTHERN BOONE AND CENTRAL HAMILTON COUNTIES UNTIL
1115 PM EDT...

At 1045 PM EDT, radar indicated a strong thunderstorm over Aurora,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Cincinnati, Florence, Norwood, Newport, Reading, North College Hill,
Wyoming, Cheviot, Villa Hills, Mount Healthy, Bellevue, Dayton,
Lawrenceburg, Greendale, Ludlow, Aurora, Hidden Valley, Oakbrook,
Burlington and Finneytown.

This includes the following Interstates...
 I-71 in Ohio between mile markers 1 and 7.
 I-74 in Ohio between mile markers 7 and 19.
 I-75 in Kentucky between mile markers 181 and 183.
 I-75 in Ohio between mile markers 1 and 14.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3926 8444 3911 8444 3912 8446 3912 8447
      3909 8450 3910 8455 3908 8458 3907 8462
      3899 8462 3895 8535 3910 8536
TIME...MOT...LOC 0245Z 261DEG 34KT 3908 8490

Franks
Special weather statement, Jun 15, 10:26 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
1126 PM EDT Sat Jun 15 2019

KYZ091>093-160400-
Boone KY-Kenton KY-Campbell KY-
1126 PM EDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENTON...CAMPBELL AND
NORTHERN BOONE COUNTIES UNTIL MIDNIGHT EDT...

At 1126 PM EDT, radar indicated a strong thunderstorm over
Burlington, moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Erlanger, Fort Thomas,
Newport, Edgewood, Alexandria, Elsmere, Fort Mitchell, Villa Hills,
Highland Heights, Taylor Mill, Bellevue, Fort Wright, Dayton, Ludlow,
Southgate and Crescent Springs.

This includes I-75 in Kentucky between mile markers 178 and 191.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3907 8478 3912 8470 3910 8468 3907 8462
      3908 8457 3910 8455 3909 8452 3911 8449
      3911 8444 3905 8442 3904 8435 3901 8431
      3897 8430 3890 8424 3887 8423 3885 8430
      3900 8480
TIME...MOT...LOC 0326Z 277DEG 38KT 3902 8471

Franks
Special weather statement, Jun 15, 10:40 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1140 PM EDT Sat Jun 15 2019

OHZ071-072-077>079-160415-
Hamilton OH-Clermont OH-Brown OH-Warren OH-Clinton OH-
1140 PM EDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...NORTHERN
CLERMONT...NORTHWESTERN BROWN...SOUTHERN WARREN AND SOUTHWESTERN
CLINTON COUNTIES UNTIL 1215 AM EDT...

At 1139 PM EDT, radar indicated a strong thunderstorm near Loveland,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Loveland, Montgomery, Milford, Blanchester, Morrow, Camp Dennison,
Sixteen Mile Stand, The Village of Indian Hill, Woodville,
Maineville, Owensville, Goshen, Newtonsville, Fayetteville, Midland,
Butlerville, Pleasant Plain, St. Martin, Murdock and State Route 123
at State Route 132.

This includes I-71 in Ohio near mile marker 20.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3929 8433 3940 8399 3934 8391 3925 8387
      3917 8387 3911 8427
TIME...MOT...LOC 0339Z 254DEG 34KT 3923 8421

Franks
Special weather statement, Jun 15, 10:44 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1144 PM EDT Sat Jun 15 2019

INZ080-KYZ089-090-094-160415-
Switzerland IN-Carroll KY-Owen KY-Gallatin KY-
1144 PM EDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SWITZERLAND...
CARROLL...NORTHWESTERN OWEN AND WESTERN GALLATIN COUNTIES UNTIL 1215
AM EDT...

At 1144 PM EDT, radar indicated a strong thunderstorm near Madison,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Carrollton, Vevay, Warsaw, Florence, Kentucky Speedway, Glencoe,
Ghent, Sanders, Sparta, Worthville, Prestonville, Braytown,
Interstate 71 at Mile Marker 52, Langstaff, Wheatley, Locust,
Markland, Moorefield, New Liberty and Mount Sterling.

This includes I-71 in Kentucky between mile markers 41 and 61.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8526 3869 8520 3885 8520 3878 8482
      3852 8491 3855 8500 3856 8501 3857 8504
      3857 8507 3860 8508 3859 8513 3862 8523
      3873 8533 3874 8533
TIME...MOT...LOC 0344Z 286DEG 33KT 3876 8532

Franks
Special weather statement, Jun 15, 11:13 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1213 AM EDT Sun Jun 16 2019

INZ080-KYZ089-090-094-095-160445-
Switzerland IN-Carroll KY-Owen KY-Gallatin KY-Grant KY-
1213 AM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SWITZERLAND...EASTERN
CARROLL...NORTHWESTERN GRANT...NORTHERN OWEN AND GALLATIN COUNTIES
UNTIL 1245 AM EDT...

At 1213 AM EDT, radar indicated a strong thunderstorm over Vevay,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Carrollton, Vevay, Warsaw, Florence, Kentucky Speedway, Glencoe,
Ghent, Sanders, Sparta, Interstate 71 at Mile Marker 52, Interstate
71 at US Route 127, Markland, New Liberty, US Route 42 at State Route
184, Elliston, Ethridge, Munk, Long Ridge, Eagle Hill and Napoleon.

This includes I-71 in Kentucky between mile markers 49 and 67.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3869 8515 3879 8512 3879 8468 3878 8466
      3878 8465 3879 8465 3879 8463 3853 8469
TIME...MOT...LOC 0413Z 280DEG 26KT 3872 8506

Franks

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 4 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Ripley

When
June 15, 11:27 PM EST to June 16, 1:27 AM EST
Where
Ripley County, 1.14 mi WNW of Napoleon to 0.95 mi WNW of Napoleon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.207, -85.349

Water was reported over a portion of Milhousen Road.

Flood, Ripley

When
June 15, 11:27 PM EST to June 16, 1:27 AM EST
Where
Ripley County, Holton to 1.61 mi WNW of Holton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.070, -85.380

Water was reported over a portion of U.S. 50 near Holton.

Flood, Dearborn

When
June 15, 11:37 PM EST to June 16, 1:37 AM EST
Where
Dearborn County, 2 mi N of Aurora to 2.18 mi N of Aurora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.099, -84.900

High water was reported over 1 1/2 lanes of Wilson Creek Road.

Flash Flood, Dearborn

When
June 16, 1:30 AM EST to 3:30 AM EST
Where
Dearborn County, 1.61 mi W of Guilford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.170, -84.950

High water was reported along a portion of Bonnell Road, resulting in a road closure because water was rushing over the road.

Flash Flood, Dearborn

When
June 16, 1:30 AM EST to 3:30 AM EST
Where
Dearborn County, 0.54 mi E of Guilford to 0.57 mi E of Guilford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.170, -84.910

High water was reported on Main Street in Guilford.

Flash Flood, Ripley

When
June 16, 1:30 AM EST to 3:30 AM EST
Where
Ripley County, Penntown to 0.21 mi W of Penntown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.270, -85.100

Flash flooding was reported along a portion of State Route 46 in Penntown.

Flash Flood, Dearborn

When
June 16, 4:00 AM EST to 6:00 AM EST
Where
Dearborn County, 0.56 mi E of Guilford to 0.58 mi E of Guilford
Cause
Heavy Rain
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
39.170, -84.909

Two water rescues occurred in Guilford.

Thunderstorm Wind, Switzerland

When
June 16, 5:31 AM EST to 5:41 AM EST
Where
Switzerland County, 1.27 mi NNE of Vevay
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.768, -85.065

A few trees were knocked down along State Route 56 outside of Vevay.

Flash Flood, Ripley

When
June 16, 6:00 AM EST to 8:00 AM EST
Where
Ripley County, Osgood to 0.86 mi WNW of Correct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.130, -85.300

Several roads remained closed across the county due to flash flooding.

Flash Flood, Ripley

When
June 16, 8:50 AM EST to 10:50 AM EST
Where
Ripley County, Friendship to 1.36 mi NNE of Friendship
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.970, -85.150

Emergency Management and law enforcement both reported that several roads across the southern half of the county, especially near Friendship, and north of Friendship were impacted due to flash flooding.

Flood, Ripley

When
June 16, 1:56 PM EST to 3:56 PM EST
Where
Ripley County, 1.29 mi E of Friendship to 1.41 mi NNW of Friendship
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.973, -85.126

Route 62 remained closed for a significant stretch due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831240, 831242, 831244, 830749, 830753, 830789, 831258, 831261, 831262, 831268, 831270.